Nebraska, 2011Flooding in Nebraska, April 17 to 30, 2011
April 17 to 30, 2011 · NWS OAX · 4 events in 4 counties and zones
Several periods of moderate to heavy rain in eastern Nebraska and southwest Iowa combined with snow melt runoff in the upper Missouri basin brought increased flows along the Missouri River downstream of Omaha. The river around and downstream of Nebraska City climbed above flood stage around the middle of the month and the lowland flooding continued into May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several periods of moderate to heavy rain in eastern Nebraska and southwest Iowa combined with snow melt runoff in the upper Missouri basin brought increased flows along the Missouri River downstream of Omaha. The river around and downstream of Nebraska City climbed above flood stage around the middle of the month and the lowland flooding continued into May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 17, 2:00 PM CST, 0 minutes earlier.
Area forecast discussion, Apr 17, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT SUN APR 17 2011
.SHORT TERM...TONIGHT.
EARLY AFTERNOON SATELLITE IMAGERY SHOWED SHORTWAVE ENERGY DIGGING
ESE TOWARD ERN WY. THIS WAVE WILL CROSS FORECAST AREA EARLY IN THE
PERIOD BRINGING DECENT FORCING...A LARGE PART FRONTOGENESIS IN
H85-H7 LAYER. FELT THIS WARRANTED AN INCREASE IN POPS N THROUGH THIS
EVENING WITH A SMALL CHANCE ADDED MUCH OF THE SOUTH. OTHERWISE
TIME/HEIGHT CROSS SECTIONS/FORECAST SOUNDINGS INDICATED AFTER WAVE
PASSES...THERE WAS A STRONG LIKELIHOOD OF LOW CLOUDS AND AREAS OF
FOG REFORMING OVER THE AREA. THUS INCREASED SKY GRIDS AND ADDED FOG
AFTER 06Z. GENERALLY LEANED TOWARD A MET/MAV COMPROMISE FOR LOWS.
CHERMOK
.LONG TERM...MONDAY THROUGH SUNDAY.
OVERALL LITTLE CHANGE TO MAIN FORECAST TRENDS FOR THE PERIOD.
PRIOMARY FORECAST CONCERNS STILL REVOLVE AROUND TIMING AND
AMPLITUDE ISSUES OF A SERIES OF EMBEDDED SYSTEMS MOVING THROUGH
FAST FLOW ALOFT.
SURFACE WARM FRONT STRETCHED ACROSS NORTHERN KANSAS INTO NORTHERN
MISSOURI AT 19Z. MODELS CONTINUE TO KEEP THIS BOUNDARY WELL SOUTH
OF THE AREA THROUGH TUESDAY AS STRONG UPPER WAVE MOVES INTO THE
PLAINS REGION. MAIN FOCUS APPEARS TO BE NORTH OF THE 850MB
BOUNDARY AS STRONG LOW LEVEL WARM ADVECTION OCCURS MONDAY NIGHT
INTO TUESDAY WITH ADDITIONAL SUPPORT FROM THE MID LEVEL WAVE TUESDAY
INTO TUESDAY NIGHT. RESULT IS EXTENSIVE AREA OF PRECIP ACROSS
NEBRASKA INTO IOWA STARTING LATE MONDAY THROUGH TUESDAY. SOME
POTENTIAL FOR SNOW AGAIN IN NORTHEAST NEBRASKA TUESDAY NIGHT BUT
LITTLE ACCUMULATION EXPECTED AS BETTER MOISTURE IS ALREADY OFF TO
THE EAST BY THAT TIME. DRY BUT COLD WEDNESDAY WITH BREEZY
CONDITIONS MOST OF THE DAY AS HIGH PRESSURE BUILDS INTO THE AREA.
ENSEMBLE MEANS PREFERRED BY HPC IN THE EXTENDED PORTION OF THE
FORECAST THURSDAY THROUGH SUNDAY AS GFS AND ECMWF CONTINUE TO OFFER
DIFFERENT SOLUTIONS IN THE FAST FLOW ALOFT. AS A RESULT CONFIDENCE
ON THE LOW SIDE DURING THIS PERIOD ESPECIALLY REGARDING PRECIP TIMING.
&&
FOBERT
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
A DISTURBANCE CROSSING NEBRASKA EARLY TONIGHT WILL SPREAD SCATTERED
SHOWERS ACROSS THE AREA. TEMPO SHOWER GROUP WAS INCLUDED IN
KOFK/KOMA TAFS WHERE CHANCES SEEMED A BIT HIGHER ALTHOUGH ANY PRECIP
WILL BE LIGHT AND HAVE MINIMAL AVIATION IMPACTS. OTHERWISE AS
SYSTEM PASSES THE AREA THIS EVENING...LOW CLOUDS AND AREAS OF FOG
AGAIN LIKELY TO DEVELOP. THUS TAF SITES WERE BROUGHT DOWN INTO IFR
OR LOWER CONDITIONS LATER TONIGHT WITH ONLY A SLOW IMPROVEMENT
EXPECTED MONDAY MORNING.
&&
CHERMOK
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Apr 17, 12:19 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
119 PM CDT SUN APR 17 2011
IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-078-088>090-092-180830-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-PAGE-KNOX-
CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-
BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
119 PM CDT SUN APR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LOCALLY DENSE FOG MAY FORM AGAIN LATE TONIGHT...MAINLY IN
NORTHEAST NEBRASKA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA MONDAY
NIGHT...AS ANOTHER DISTURBANCE CROSSES THE PLAINS AND A WARM FRONT
SETS UP ACROSS KANSAS. HOWEVER...ANY STORMS OVER THE AREA ARE NOT
EXPECTED TO BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
IAZ090-NEZ068-091-093-180830-
FREMONT-OTOE-NEMAHA-RICHARDSON-
119 PM CDT SUN APR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MINOR FLOODING WILL BE POSSIBLE ALONG THE MISSOURI RIVER FROM NEAR
NEBRASKA CITY DOWNSTREAM TO PAST RULO TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
MINOR FLOODING WILL BE POSSIBLE ALONG THE MISSOURI RIVER FROM NEAR
NEBRASKA CITY DOWNSTREAM TO PAST RULO THROUGH THE MIDDLE OF THE WEEK.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA MONDAY NIGHT...AS
ANOTHER DISTURBANCE CROSSES THE PLAINS AND A WARM FRONT SETS UP
ACROSS KANSAS. HOWEVER...ANY STORMS OVER THE AREA ARE NOT EXPECTED
TO BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
CHERMOK
Flood, Nemaha
- When
- April 17, 2:00 PM CST to April 30, 11:59 PM CST
- Where
- Nemaha County, 2.63 mi N of Peru to 1.81 mi ESE of Nemaha
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.518, -95.731
Several periods of moderate to heavy rain combined with upstream inflows due to snow melt and rain caused the Missouri River to flood from around Nebraska City downstream through Rulo. The flooding began a little after the middle of the month and persisted into May. In Nemaha county the flooding mainly affected marshy lowlands and low-lying farm fields along the river although a few recreational areas were flooded as well. The river at Brownville climbed above its 33 foot flood stage in the afternoon of 4/17 and continued above flood stage into May. The river had a prolonged crest around and a little above 35 feet during the last week or so of April. The flooding and crest carried over into May.
Flood, Otoe
- When
- April 19, 6:00 PM CST to April 30, 11:59 PM CST
- Where
- Otoe County, 8.54 mi N of Nebraska City Arpt to 2.45 mi ESE of Paul
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.793, -95.885
Several periods of moderate to heavy rain combined with upstream inflows due to snow melt and rain caused the Missouri River to flood from around Nebraska City downstream through Rulo. The flooding began a little after the middle of the month and persisted into May. In Otoe county the flooding mainly affected marshy lowlands and low-lying farm fields along the river although a few recreational areas were flooded as well. The river at Nebraska City climbed above its 18 foot flood stage in the evening of 4/19 and continued above flood stage into May. The river had a prolonged crest of around and just under 19.5 feet over the last week or so of April. The crest and flooding carried over into May.
Flood, Richardson
- When
- April 19, 6:00 PM CST to April 30, 11:59 PM CST
- Where
- Richardson County, 3.12 mi N of Barada to 7.25 mi ENE of Barada
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.265, -95.584
Several periods of moderate to heavy rain combined with upstream inflows due to snow melt and rain caused the Missouri River to flood from around Nebraska City downstream through Rulo. The flooding began a little after the middle of the month and persisted into May. In Richardson county the flooding mainly affected marshy lowlands and low-lying farm fields along the river although a few recreational areas were flooded as well. The river at Rulo climbed above its 17 foot flood stage during the evening of 4/19 and continued above flood stage into May. The river had a prolonged crest of around and just over 18 feet over the last week or so of April. The flooding and crest carried over into May.
Flood, Cass
- When
- April 21, 11:00 PM CST to April 30, 11:59 PM CST
- Where
- Cass County, 2.22 mi N of Plattsmouth to 3.62 mi NE of Plattsmouth
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.052, -95.895
Several episodes of heavy rain combined with snow melt and rain upstream and caused a prolonged high flow of the Missouri River. The river at Plattsmouth started climbing significantly on 4/19 and went a little over it's 26 foot flood stage late in the evening on 4/22 and remained close to or above flood stage through May. Although the high water mainly flooded marshy areas and farmland along the river, it also flooded a few roads and recreational areas by the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 17 to 18, 2011$2.0 million · 1 event
- Wildfire in New Mexico, April 17 to 22, 20113 injured · $308,000 · 2 events
- Wildfire in Texas, April 17 to 30, 2011$320,000 · 1 event
- Drought in Texas, April 17 to 30, 2011$65,000 · 5 events
- High Wind in Wyoming, April 17, 201163 kt wind · 9 events
- Coastal Flood and High Wind in Maine, April 17, 201152 kt wind · 6 events
- Flooding in Maine, April 17 to 18, 20113 events
- Heavy Snow in Montana, April 17, 20113 events
- Damaging Winds in Kansas, April 17, 201154 kt wind · 2 events
- Winter Storm in Wyoming, April 17 to 19, 20112 events
- Strong Wind in Pennsylvania, April 17, 2011$5,000 · 1 event
- Flood in New Hampshire, April 17 to 18, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287364, 287362, 287365, 291689.